Nebraska, 2015

Hail in Nebraska, May 2, 2015

May 2, 2015 · NWS OAX · 8 events in 6 counties and zones

Scattered severe thunderstorms developed out ahead of a surface trough along a couple of confluence zones in an area with steep mid level lapse rates and limited instability. the largest of which occurred from a splitting cell over Colfax county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered severe thunderstorms developed out ahead of a surface trough along a couple of confluence zones in an area with steep mid level lapse rates and limited instability. There were a couple severe hail reports...the largest of which occurred from a splitting cell over Colfax county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 2, 2:24 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, May 2, 2:24 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
324 PM CDT SAT MAY 2 2015

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 317 PM CDT SAT MAY 2 2015

EARLY MORNING/AFTERNOON CONVECTION CONTINUES TO MOVE EAST OF THE
FORECAST AREA WHICH DEVELOPED ALONG NOSE OF LOW LEVEL JET AXIS
OVERNIGHT IN STRONG WARM AIR ADVECTION REGIME. FORCING FROM UPPER
LEVEL SHORTWAVE HAD SUSTAINED ACTIVITY INTO THE EARLY AFTERNOON
HOURS. OTHERWISE...SFC TEMPS HAVE WARMED INTO THE UPPER 70S TO
LOWER 80S UNDER FULL SUN WITH A POOL OF MID TO UPPER 50S
DEWPOINTS OVER THE AREA.

WESTERLIES REMAIN FAIRLY FLAT ACROSS THE WESTERN AND CENTRAL STATES
WHILE A WEAK/BROAD MID LEVEL TROUGH MOVES ACROSS SOUTHWESTERN
CANADA. AT THE SFC THIS AFTERNOON...A SURFACE TROUGH EXTENDS SOUTH
FROM LOW PRESSURE OVER MANITOBA INTO CENTRAL NEBRASKA WHERE CU
FIELD IS NOW SHOWING ON LATEST VISIBLE SATELLITE IMAGERY. THE
LATEST RUNS OF THE RAP/HRRR/CONVECTION ALLOWING ENSEMBLES SHOW
TSTMS... WHICH SHOULD LIKELY BE HIGH BASED...DEVELOPING ACROSS
CENTRAL NEBRASKA ALONG THE TROUGH AXIS AND SHIFTING EAST FOR A FEW
HOURS BEFORE DISSIPATING BY 06Z. INSTABILITY AND BULK 0-6KM SHEAR
LOOK MARGINAL BUT WE ARE LACKING ANY STRONG FORCING FOR SEVERE
STORMS WITH THE SOUTHWESTERLY LLVL JET AXIS TO OUR EAST.

STRONG HEATING AND CONTINUED LOW LEVEL MOIST ADVECTION WILL BE IN
PLACE SUNDAY AHEAD OF APPROACHING SFC TROUGH/COLD FRONT.
CONVECTION IS EXPECTED TO DEVELOP ALONG THIS BOUNDARY SUNDAY
AFTERNOON ACROSS EASTERN NEBRASKA. 0-6KM BULK SHEAR CONTINUES TO
LOOK MINOR...ON THE ORDER OF 25-30KTS...HOWEVER STEEPENING MID
LEVEL LAPSE RATES AND MODERATE INSTABILITY SHOULD BE SUFFICIENT
FOR A FEW PULSE STORMS PRODUCING MARGINALLY SEVERE HAIL/WIND
DURING THE VERY LATE AFTERNOON/EARLY EVENING HOURS. STRENGTHENING
SOUTHWESTERLY LOW LEVEL JET SHOULD ALLOW STORMS TO PERSIST INTO
THE EVENING.

THE SFC BOUNDARY WILL SLOW AS IT MOVES TOWARD THE KS/NE BORDERS AND
EVENTUALLY STALL EARLY MONDAY BEFORE SHIFTING NORTH AS A WARM FRONT
MONDAY NIGHT INTO SOUTHEAST NEBRASKA/NORTHWEST MISSOURI. CONVECTION
IS QUITE LIKELY ALONG THIS BOUNDARY WITH HEAVY RAIN QUITE POSSIBLE
AS THETA-E RIDGE AXIS SHIFTS INTO THE REGION AND PW'S INCREASE TO
NEAR 2.00".

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 317 PM CDT SAT MAY 2 2015

AS A DEEPENING SHORTWAVE TROUGH ACROSS THE SOUTHWESTERN CONUS
EJECTS NORTHWARD INTO EASTERN COLORADO TUESDAY...THE SFC FRONT
WILL CONTINUE TO PUSH NWD AS WELL. THIS WILL GIVE THE REGION
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS.

BY MID WEEK...STRONG WARM/MOIST SOUTHERLY LOW LEVEL FLOW WILL BRING
INCREASING MOISTURE INTO THE CENTRAL PLAINS. ALTHOUGH CONTINUOUS
SHOWERS AND THUNDERSTORMS ARE NOT LIKELY...IT IS HARD TO PIN DOWN
EXACTLY WHAT TIME PERIODS IN THE LONG TERM FORECAST WILL BE DRY.
SO...WE WILL CONTINUE TO CARRY POPS THROUGH EVERY PERIOD IN THE
FORECAST AND TRY TO NAIL DOWN THE TIMING ON PCPN CHANCES AS BEST WE
CAN IN FUTURE FORECASTS.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1244 PM CDT SAT MAY 2 2015

VFR CONDITIONS EXPECTED THRU THE FCST PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...KERN
LONG TERM...KERN
AVIATION...DEE
Hazardous weather outlook, May 2, 4:01 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
501 PM CDT SAT MAY 2 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
501 PM CDT SAT MAY 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON IN NORTHEAST
NEBRASKA...THEN ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST
IOWA SUNDAY EVENING INTO THE OVERNIGHT. INSTABILITY WILL INCREASE
AHEAD OF A COLD FRONT MOVING INTO THE AREA ON SUNDAY...BUT SHEAR
LOOKS TO REMAIN RATHER WEAK. ISOLATED SEVERE STORMS ARE POSSIBLE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL CHANCES OF THUNDERSTORMS ARE IN THE FORECAST THROUGH
THE REMAINDER OF THE WEEK AS THE SUNDAY COLD FRONT BECOMES
STATIONARY ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. RIPPLES OF
ENERGY RIDING OVER THIS FRONT COULD SPARK THUNDERSTORMS AT ANYTIME
MONDAY THROUGH SATURDAY. THE BEST CHANCES FOR SEVERE STORMS AT
THIS TIME LOOKS TO BE MONDAY NIGHT...THEN AGAIN WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT AND IS NOT
EXPECTED ON SUNDAY.

FOBERT

In the hours before

Special weather statement, May 2, 5:49 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
649 PM CDT SAT MAY 2 2015

NEZ042-043-050-030030-
COLFAX NE-PLATTE NE-BUTLER NE-
649 PM CDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLFAX...
NORTHWESTERN BUTLER AND SOUTHEASTERN PLATTE COUNTIES UNTIL 730 PM
CDT...

AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MONROE...OR 10 MILES WEST OF COLUMBUS...MOVING EAST AT 20 MPH.

PEA TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...DUNCAN...PLATTE CENTER...RICHLAND...LAKE NORTH BABCOCK
CAMPGROUND...LAKE OCAONEE...COLLEGE VIEW TRAILER PARK...CAMP
PAWNEE...CIRCLE H TRAILER PARK...CAMP LUTHER...SHELL CREEK ELEMENTARY
SCHOOL AND CENTRAL COMMUNITY COLLEGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 369 AND 390.
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 110 AND 124.

LAT...LON 4166 9717 4135 9714 4136 9737 4139 9737
      4139 9738 4138 9740 4137 9746 4137 9755
      4155 9761
TIME...MOT...LOC 2349Z 266DEG 16KT 4147 9755

FOBERT

The radar

The Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Platte

When
May 2, 5:57 PM CST
Where
Platte County, 0.52 mi E of Oconee
Measured
1 in hail
Reported by
Public
Coordinates
41.470, -97.490

Hail, Platte

When
May 2, 6:00 PM CST
Where
Platte County, 2.08 mi SW of Platte Center
Measured
0.88 in hail
Reported by
Public
Coordinates
41.510, -97.530

Hail, Colfax

When
May 2, 6:43 PM CST
Where
Colfax County, 8.15 mi NNW of Rogers
Measured
1.5 in hail
Reported by
Public
Coordinates
41.569, -97.017

Hail, Colfax

When
May 2, 7:02 PM CST
Where
Colfax County, 1.09 mi SW of Schuyler
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.439, -97.085

Hail, Antelope

When
May 2, 8:00 PM CST
Where
Antelope County, 3.16 mi WSW of Tilden
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -97.890

Hail, Saunders

When
May 2, 8:03 PM CST
Where
Saunders County, 2.14 mi SSE of Morse Bluff
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.400, -96.770

Hail, Dodge

When
May 2, 8:13 PM CST
Where
Dodge County, North Bend
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.470, -96.780

Hail, Cuming

When
May 2, 8:40 PM CST
Where
Cuming County, 3.39 mi WSW of Monterey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.780, -96.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564897, 564898, 564899, 564900, 564902, 564903, 564904, 564905.